Cold/Wind Chill, Washington
- When
- December 23, 6:00 AM EST
- Where
- Washington forecast zone
- Reported by
- AWOS
- Coordinates
- 36.661, -82.074 (the zone’s center; the record gives no point)
A wind chill of -23 was recorded at the KVJI AWOS in Abingdon.
A strong cold front moved through the area in the early morning hours of December 23rd. Very cold temperatures combined with strong winds resulted in extremely low wind chill values.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MRX wrote it up.
A strong cold front moved through the area in the early morning hours of December 23rd. Very cold temperatures combined with strong winds resulted in extremely low wind chill values.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Dec 23, 4:01 AM EST, 1 hour 59 minutes earlier.
Area Forecast Discussion
National Weather Service Morristown TN
401 AM EST Fri Dec 23 2022
...New SHORT TERM, LONG TERM...
.SHORT TERM...
(Today and tonight)
Issued at 359 AM EST Fri Dec 23 2022
Key Messages:
1. Historic, dangerous cold and wind chills will continue today
through the period with the worst of wind chills taking place this
morning through early afternoon. High temperatures will be near or
even below record minimum values for Christmas Eve.
2. Potential power outages due to strong winds and continued travel
concerns due to flash freeze and lingering snow showers remains
through much of today.
Today and Tonight
At the time of this discussion, the long-awaited extreme and
historic arctic cold front is moving through the area increasing NW
flow snow bands noted in and northwest of the region. This is all
taking place while the surface low continues to rapidly intensify
and move into Canada. Based on reports from the west and current
radar and observational trends, the expectations for snowfall, flash
freeze, and dangerous, life threatening wind chills into today
remain the same. Observations upstream have revealed wind chills as
low as -20 with temperatures falling to near 0 west of Nashville.
Values well below this level can still be expected in the higher
elevations due to potentially stronger winds and colder
temperatures. This continues to reinforce the historic, dangerous,
and life-threatening nature of cold moving into the region.
Additionally, several reports of power outages have been confirmed
due to wind gusts of 40 to 50 mph near the front. If anything, the
passage of the front slowed down slightly, which has led to a slight
decrease in snowfall totals from anticipated earlier in the night.
Otherwise, the main concerns of hazardous travel due to flash freeze
and extreme low wind chills are the main messages. Some lingering
snow showers and flurries are possible through at least the early
portion of the day as low-level moisture lingers. As such, the
current winter weather advisory will be kept until 7 PM for the time
being to incorporate continued travel concerns and lingering snow
showers. Winds should also gradually decrease in intensity as the
MSLP gradient decreases. Nevertheless, temperatures falling close to
0 degrees tonight will keep the concern for extreme wind chills in
focus.
Saturday
For Christmas Eve, there will be a very slight temperature recovery
as subtle height rises take place. However, the air mass will remain
in place with the main difference being a decrease in winds via
weakening MSLP gradient and LLJ. As such, the Wind Chill Warning
will still be on track to expire at 1 PM EST. For reference with
respect to the forecast temperatures, here are the record values and
most recent year of occurrence:
Christmas Eve Low Maximum Temperature Records
Chattanooga Knoxville Tri-Cities Oak Ridge
24(1983) 24(1989) 19(1989) 23(1983)
Christmas Eve Low Temperature Records
Chattanooga Knoxville Tri-Cities Oak Ridge
2(1983) -2(1983) -3(1989) -2(1983)
&&
.LONG TERM...
(Saturday through Thursday)
Issued at 359 AM EST Fri Dec 23 2022
Key Messages:
1. Very cold, Arctic air remains across the region for Christmas and
into early next week.
2. Temperatures start to rise above freezing by Tuesday for most
areas with a warming trend and southerly flow late in the forecast
period.
At the start of the extended period, NW flow will be present across
the region with a 1040 mb surface high pressure sliding southeast
from the Northern Great Plains toward the Tennessee Valley. By
Sunday evening, this region of ~1028 mb high pressure will be
centered across the region with a clear sky and light winds.
Christmas will remain very cold with this Arctic high pressure
centered across the region. Morning lows will be in the single
digits to lower teens with afternoon max temperatures ranging from
the low 20s to right around the freezing mark for southern zones
near Chattanooga.
Concurrently, an Alberta Clipper will be diving southeast across the
Northern Great Plains on Sunday night and is expected to arrive
toward the Tennessee Valley on Monday afternoon and evening.
Moisture is limited with this system, but some light snow showers or
flurries will be possible as temperatures are forecast to remain
below freezing for most locations on Monday. With the limited
moisture and amounts, this system doesn't appear to be an impactful
system for the area at this time.
High pressure shifts east of the region on Wednesday with
southwesterly flow bringing increasing low-level temperatures and
moisture late week. Rain chances begin to increase late next week as
we are positioned within a deep region of southwesterly flow in
response to an amplifying trough across the Southern Great Plains.
&&
.AVIATION...
(06Z TAFS)
Issued at 1220 AM EST Fri Dec 23 2022
An anomalous arctic cold front is currently moving into the area
with rain changing to snow, followed by strong westerly to
northwesterly winds. A brief period of moderate to even heavy snow
is possible over the next couple of hours, followed by blowing
snow most likely at TYS and TRI. Ceilings will likely remain MVFR
or lower with visibilities due to all of these elements following
suit. Visibility reductions due to blowing snow and lingering
snow showers should subside by the daytime with MVFR ceilings and
strong winds continuing through much of the day.
&&
.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN 15 8 26 14 / 10 10 0 0
Knoxville McGhee Tyson Airport, TN 12 6 23 12 / 10 10 0 0
Oak Ridge, TN 10 5 23 11 / 10 10 0 0
Tri Cities Airport, TN 9 2 18 9 / 20 10 0 0
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Wind Advisory until 4 PM EST this afternoon for Cherokee-Clay.
Winter Weather Advisory until 7 PM EST this evening for Cherokee-
Clay.
Wind Chill Warning until 1 PM EST Saturday for Cherokee-Clay.
TN...Wind Advisory until 4 PM EST /3 PM CST/ this afternoon for
Anderson-Bledsoe-Blount Smoky Mountains-Bradley-Campbell-
Claiborne-Cocke Smoky Mountains-East Polk-Grainger-Hamblen-
Hamilton-Hancock-Hawkins-Jefferson-Johnson-Knox-Loudon-
Marion-McMinn-Meigs-Morgan-North Sevier-Northwest Blount-
Northwest Carter-Northwest Cocke-Northwest Greene-Northwest
Monroe-Rhea-Roane-Scott TN-Sequatchie-Sevier Smoky
Mountains-Southeast Carter-Southeast Greene-Southeast
Monroe-Sullivan-Unicoi-Union-Washington TN-West Polk.
Winter Weather Advisory until 7 PM EST /6 PM CST/ this evening
for Anderson-Bledsoe-Blount Smoky Mountains-Bradley-
Campbell-Claiborne-Cocke Smoky Mountains-East Polk-Grainger-
Hamblen-Hamilton-Hancock-Hawkins-Jefferson-Johnson-Knox-
Loudon-Marion-McMinn-Meigs-Morgan-North Sevier-Northwest
Blount-Northwest Carter-Northwest Cocke-Northwest Greene-
Northwest Monroe-Rhea-Roane-Scott TN-Sequatchie-Sevier
Smoky Mountains-Southeast Carter-Southeast Greene-Southeast
Monroe-Sullivan-Unicoi-Union-Washington TN-West Polk.
Wind Chill Warning until 1 PM EST /noon CST/ Saturday for
Anderson-Bledsoe-Blount Smoky Mountains-Bradley-Campbell-
Claiborne-Cocke Smoky Mountains-East Polk-Grainger-Hamblen-
Hamilton-Hancock-Hawkins-Jefferson-Johnson-Knox-Loudon-
Marion-McMinn-Meigs-Morgan-North Sevier-Northwest Blount-
Northwest Carter-Northwest Cocke-Northwest Greene-Northwest
Monroe-Rhea-Roane-Scott TN-Sequatchie-Sevier Smoky
Mountains-Southeast Carter-Southeast Greene-Southeast
Monroe-Sullivan-Unicoi-Union-Washington TN-West Polk.
VA...Wind Advisory until 4 PM EST this afternoon for Lee-Russell-
Scott VA-Washington VA-Wise.
Winter Weather Advisory until 7 PM EST this evening for Lee-
Russell-Scott VA-Washington VA-Wise.
Wind Chill Warning until 1 PM EST Saturday for Lee-Russell-Scott
VA-Washington VA-Wise.
&&
SHORT TERM...BW
LONG TERM....JB
AVIATION...BWHazardous Weather Outlook National Weather Service Morristown TN 357 AM EST Fri Dec 23 2022 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-240900- Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins- Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen- Northwest Cocke-Cocke Smoky Mountains-Northwest Greene- Southeast Greene-Washington TN-Unicoi-Northwest Carter- Southeast Carter-Roane-Loudon-Knox-Jefferson-Northwest Blount- Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains- Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe- Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee- Wise-Scott VA-Russell-Washington VA- 357 AM EST Fri Dec 23 2022 /257 AM CST Fri Dec 23 2022/ This Hazardous Weather Outlook is for portions of southwest North Carolina...east Tennessee and southwest Virginia. .DAY ONE...Today and Tonight ...Dangerous wind chills, Strong Westerly Winds, and potentially hazardous travel conditions will continue into the holiday weekend... Extreme cold that has not been seen in this area for decades in December will continue to spread into the area through the day. Lingering light snow showers, in addition to a recent flash freeze will keep potential for hazardous travel through much of the day. A Winter Weather Advisory has been issued for the entire area through 7 PM Friday. Winds will be strong and gusty , and dangerous wind chill values are expected across the entire forecast area through Saturday morning. The strong winds may continue to cause downed trees and power lines, leading to power outages when temperatures will be getting extremely cold. Wind chills as low as 20 below zero are possible in lower elevations, and as low as 40 below zero in higher elevations. Values this low have not been seen in the region for decades. A Wind Chill Warning has been issued for the entire area from 4 AM EST Friday through 1 PM EST Saturday. A Wind Advisory has been issued for the entire area from around midnight tonight through 4 PM Friday. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Dangerously cold wind chills will continue through Saturday morning .SPOTTER INFORMATION STATEMENT... Spotter activation is not needed at this time, but reports of snowfall amounts, temperatures, winds and power outages are appreciated.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
144 AM EST FRI DEC 23 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 AM NON-TSTM WND GST 3 N ROCKWOOD 35.92N 84.68W
12/23/2022 M40 MPH MORGAN TN AWOS
AWOS STATION KRKW ROCKWOOD.
1250 AM NON-TSTM WND GST 2 NW MADISONVILLE 35.55N 84.38W
12/23/2022 M45 MPH MONROE TN AWOS
AWOS STATION KMNV MADISONVILLE.
1256 AM NON-TSTM WND DMG 4 W KARNS 35.98N 84.18W
12/23/2022 KNOX TN 911 CALL CENTER
TREE DOWN BLOCKING ALL LANES AT PELLISSIPPI
AND SOLWAY.
0100 AM NON-TSTM WND DMG 2 W KARNS 35.98N 84.16W
12/23/2022 KNOX TN 911 CALL CENTER
TREE AND POWER LINES DOWN.
0136 AM NON-TSTM WND DMG 1 SE KNOXVILLE 35.97N 83.94W
12/23/2022 KNOX TN 911 CALL CENTER
MULTIPLE REPORTS OF TREES DOWN ON POWER
LINES AND ACROSS ROADS IN KNOXVILLE.
1208 AM NON-TSTM WND GST 4 SE CHATTANOOGA 35.03N 85.20W
12/23/2022 M43 MPH HAMILTON TN ASOS
ASOS STATION KCHA CHATTANOOGA AIRPORT.
0115 AM NON-TSTM WND GST 1 ENE ALPHA 36.18N 83.37W
12/23/2022 M43 MPH HAMBLEN TN AWOS
AWOS STATION KMOR MORRISTOWN.
0112 AM NON-TSTM WND GST 2 N ALCOA 35.82N 83.98W
12/23/2022 M49 MPH BLOUNT TN ASOS
ASOS STATION KTYS KNOXVILLE MCGHEE TYSON.
1232 AM NON-TSTM WND GST 5 NE OAK RIDGE 36.02N 84.23W
12/23/2022 M46 MPH ANDERSON TN ASOS
ASOS STATION KOQT OAK RIDGE.
&&The national radar mosaic for the moment the first event began.
2 cold/wind chill. Local standard time, as filed.
A wind chill of -23 was recorded at the KVJI AWOS in Abingdon.
A wind chill of -22 was recorded at the KLNP AWOS in Wise.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2022Every state in 2022This day in weather historyWarnings in Virginia, December 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1062225, 1062226.